Arizona, 2004Damaging Wind and Heavy Rain in Arizona, July 14, 2004
July 14, 2004 · NWS PSR · 2 events in 1 county or zone
1 heavy rain, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 13, 9:50 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 13, 9:50 PM MST, 2 hours 11 minutes before
AZZ020>028-CAZ030>033-141045-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST TUE JUL 13 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
HIGH PRESSURE ALOFT OVER COLORADO WITH A CLOCKWISE FLOW OF AIR ALOFT
AROUND THE HIGH FROM THE EAST AND SOUTHEAST WILL BRING INCREASING
MOISTURE THROUGH THURSDAY. WEAK LOW PRESSURE SYSTEMS IN THIS FLOW ARE
ALSO EXPECTED TO INCREASE THE CHANCE OF THUNDERSTORMS. STRONG GUSTY
WINDS AND BLOWING DUST ARE EXPECTED WITH SOME STORMS...AND BY
WEDNESDAY NIGHT LOCALLY HEAVY RAIN IS POSSIBLE IN SOUTH-CENTRAL
ARIZONA INCLUDING THE PHOENIX AREA. AS THE MOISTURE INCREASES...
TEMPERATURES WILL LOWER WEDNESDAY AND THURSDAY. THE CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED TO DECREASE AND BE CONFINED TO
SOUTH-CENTRAL ARIZONA WITH WARMER WEATHER BY THE WEEKEND AND EARLY
NEXT WEEK...AS THE HIGH PRESSURE SYSTEM MOVES SOUTHEAST OVER NEW
MEXICO AND TEXAS.
&&
.DISCUSSION...
LOTS OF CONVECTION AROUND THE SCNTRL DESERTS THIS EVENING...SOME OF
WHICH PRODUCED SOME DECENT OUTFLOW BOUNDARIES AND SOME ISOLATED
REPORTS OF BLOWING DUST...BUT NO SEVERE REPORTS ATTM. LATEST IR/
DOPPLER IMAGERY SHOWS THAT OUR CWA NOT OUT OF THE WOODS YET FOR THE
NIGHT..AS MORE ACTION DEVELOPING TO THE E THROUGH S OF GREATER PHX
AREA AND FURTHER TO THE SW IN MARICOPA COUNTY. SO...DEFINITELY
CANNOT PUT THE STORMS TO BED FOR THE NIGHT. IN FACT...VERY POSSIBLE
THAT WE COULD SEE ACTIVITY PROPOGATE/DEVELOP TOWARDS THE CO RIVER
ALL NIGHT WITH LIGHT/MODERATE ELY STEERING FLOW AND VERY HIGH LOW
LEVEL THETA-E VALUES OVER WRN AZ. GRIDS TAPER OFF ACTIVITY AFTER
MIDNIGHT...BUT LEAVE SOME LOW GRADE POPS ALL NIGHT LONG AND INTO WED
MORNING...SO WILL THIS ALONE BASED ON THE ABOVE. CONVECTION FURTHER
S OVER SONORA WILL LIKELY SERVE TO KEEP AMS JUICY TOMORROW FOR THE
ARRIVAL OF THE ELY WAVE THAT HAS BEEN PROGRESSING STEADILY OUR WAY
THE PAST FEW DAYS. THIS WOULD GIVE US ANOTHER ACTIVE LATE AFTERNOON/
NIGHT TOMORROW. LATEST POPS FROM GFS AGREE...INDICATING 30 FOR PHX
TOMORROW AND NEAR 40 PCT TOMORROW NIGHT...BOTH ABOVE CLIMO.
ALL SEEMS TO BE GOING WELL WITH CURRENT FORECASTS/GRIDS...NO UPDATES
THIS EVENING.
NOTE...THE NAME PROJECT IOP #2 BEGAN AT 0000 GMT 12 JULY AND WILL
CONTINUE AT LEAST THROUGH 0000 GMT 15 JULY. THERE WILL BE 4 PER DAY
RAOBS FROM PHOENIX AND YUMA DURING THIS IOP PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
ESTLE
Hazardous weather outlook, Jul 13, 11:42 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1142 AM MST TUE JUL 13 2004
AZZ024-140700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1142 AM MST TUE JUL 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/TONTO
NATIONAL FOREST FOOTHILLS.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE
MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY POSSIBLY
DAMAGING WINDS...AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS MOSTLY THIS WEEK...AND MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN WEATHER HAZARDS WILL
BE LIGHTNING...STRONG GUSTY POSSIBLY DAMAGING WINDS. LOCALLY HEAVY
RAIN IS ALSO EXPECTED...ESPECIALLY LATE WEDNESDAY AND WEDNESDAY NIGHT
WITH FLOODING OF NORMALLY DRY WASHES AND LOW SPOTS POSSIBLE.
.INSTRUCTIONS TO SPOTTERS...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ022-023-027-028-140700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1142 AM MST TUE JUL 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY AND NORTHWEST
AND NORTH-CENTRAL PINAL COUNTY INCLUDING THE GREATER PHOENIX AREA.
.DAY ONE...TODAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. THE MAIN
WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY WINDS AND BLOWING
DUST WITH REDUCED VISIBILITY...AND POSSIBLY LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ESPECIALLY THIS
WEEK...MAINLY DURING THE EVENING HOURS. THE MAIN WEATHER HAZARDS
WILL BE LIGHTNING...STRONG GUSTY POSSIBLY DAMAGING WINDS WITH AREAS
OF BLOWING DUST AND REDUCED VISIBILITY. LOCALLY HEAVY RAIN IS ALSO
EXPECTED...ESPECIALLY WEDNESDAY NIGHT WITH FLOODING OF NORMALLY DRY
WASHES AND LOW SPOTS POSSIBLE.
.INSTRUCTIONS TO SPOTTERS...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-021-025-026-CAZ030>033-140700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1142 AM MST TUE JUL 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY...LA PAZ COUNTY...
IMPERIAL COUNTY...RIVERSIDE COUNTY/EASTERN DESERTS...AND JOSHUA TREE
NATIONAL PARK.
.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. THE MAIN WEATHER HAZARDS
WILL BE LIGHTNING...GUSTY WINDS WITH AREAS OF BLOWING DUST AND
REDUCED VISIBILITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEK. THE
MAIN WEATHER HAZARDS WILL BE LIGHTNING...GUSTY WINDS WITH AREAS OF
BLOWING DUST AND REDUCED VISIBILITY...AND LOCALLY HEAVY RAIN.
.INSTRUCTIONS TO SPOTTERS...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Maricopa
- When
- July 14, 12:01 AM MST to 12:30 AM MST
- Where
- Maricopa County, Phoenix
- Reported by
- NEWSPAPER
- Coordinates
- 33.483, -112.067
Heavy rains accompanied thunderstorms across much of the metropolitan area during the late night hours on July 13th into the early morning hours on July 14th. Widespread street flooding occurred with rainfall amounts as high as 1.5 inches within an hour and a half.
Thunderstorm Wind, Maricopa
- When
- July 14, 12:03 AM MST to 12:15 AM MST
- Where
- Maricopa County, Phoenix
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Winds damaged buildings and ripped limbs from trees. About 1,800 customers in Phoenix were left without power after power poles and lines were downed by strong winds.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, July 14, 2004$18 million · F3 · 1 event
- Hail and Damaging Winds in Mississippi, July 14, 2004$269,000 · 2 in hail · 27 events
- Tornado in Pennsylvania, July 14, 2004$100,000 · F1 · 1 event
- Tornado and Hail in Maryland, July 14, 2004$58,000 · F1 · 10 events
- Hail and Damaging Wind in North Carolina, July 14, 2004$160,000 · 1 in hail · 7 events
- Tornadoes and Flash Flooding in Alabama, July 14, 20041 injured · $25,000 · F0 · 36 events
- Damaging Winds and Lightning Strikes in New York, July 14, 2004$75,000 · 50 kt wind · 4 events
- Damaging Wind in Tennessee, July 14, 2004$50,000 · 65 kt wind · 1 event
- Flash Flood in California, July 14, 2004$50,000 · 1 event
- Hail and Damaging Winds in Virginia, July 14, 2004$22,000 · 1.75 in hail · 15 events
- Damaging Wind in Alabama, July 14, 2004$34,000 · 52 kt wind · 1 event
- Wildfire in California, July 14, 20043 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412923, 5412922.